Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Strong renewal theorems with infinite mean


Author: K. Bruce Erickson
Journal: Trans. Amer. Math. Soc. 151 (1970), 263-291
MSC: Primary 60.70
DOI: https://doi.org/10.1090/S0002-9947-1970-0268976-9
MathSciNet review: 0268976
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let F be a nonarithmetic probability distribution on $ (0,\infty )$ and suppose $ 1 - F(t)$ is regularly varying at $ \infty $ with exponent $ \alpha ,0 < \alpha \leqq 1$. Let $ U(t) = \Sigma {F^{{n^ \ast }}}(t)$ be the renewal function. In this paper we first derive various asymptotic expressions for the quantity $ U(t + h) - U(t)$ as $ t \to \infty ,h > 0$ fixed. Next we derive asymptotic relations for the convolution $ {U^ \ast }z(t),t \to \infty $, for a large class of integrable functions z. All of these asymptotic relations are expressed in terms of the truncated mean function $ m(t) = \smallint _0^t[1 - F(x)]dx$, t large, and appear as the natural extension of the classical strong renewal theorem for distributions with finite mean. Finally in the last sections of the paper we apply the special case $ \alpha = 1$ to derive some limit theorems for the distributions of certain waiting times associated with a renewal process.


References [Enhancements On Off] (What's this?)

  • [1] L. Breiman, Probability, Addison-Wesley, Reading, Mass., 1968. MR 37 #4841. MR 0229267 (37:4841)
  • [2] E. B. Dynkin, Some limit theorems for sums of independent random variables with infinite mathematical expectations, Izv. Akad. Nauk SSSR Ser. Mat. 19 (1955), 247-266; English transl., Selected Transl. Math. Stat. and Prob., vol. 1, Amer. Math. Soc., Providence, R. I., 1961, pp. 171-189. MR 17, 865; MR 22 #7164. MR 0116376 (22:7164)
  • [3] W. Feller, Introduction to probability theory and its applications. Vol. II, Wiley, New York, 1966. MR 35 #1048. MR 0210154 (35:1048)
  • [4] W. Feller and S. Orey, A renewal theorem, J. Math. Mech. 10 (1961), 619-624. MR 24 #A581. MR 0130721 (24:A581)
  • [5] A. Garsia and J. Lamperti, A discrete renewal theorem with infinite mean, Comment. Math. Helv. 37 (1962/63), 221-234. MR 26 #5630. MR 0148121 (26:5630)
  • [6] G. H. Hardy and W. W. Rogosinski, Notes on Fourier series. III: Asymptotic formulae for the sums of certain trigonometrical series, Quart. J. Math. Oxford Ser. 16 (1945), 49-58. MR 7, 247. MR 0014159 (7:247e)
  • [7] J. Lamperti, Some limit theorems for stochastic processes, J. Math. Mech. 7 (1958), 433-448. MR 20 #4888. MR 0098429 (20:4888)
  • [8] F. L. Spitzer, Principles of random walk, The University Series in Higher Math., Van Nostrand, Princeton, N. J., 1964. MR 30 #1521. MR 0171290 (30:1521)
  • [9] C. J. Stone, A local limit theorem for nonlattice multi-dimensional distribution functions, Ann. Math. Statist. 36 (1965), 546-551. MR 30 #5351. MR 0175166 (30:5351)
  • [10] J. L. Teugels, Renewal theorems when the first or the second moment is infinite, Ann. Math. Statist. 39 (1968), 1210-1219. MR 37 #5952. MR 0230390 (37:5952)
  • [11] J. A. Williamson, Random walks and Riesz kernels, Pacific J. Math. 25 (1968), 393-415. MR 37 #2328. MR 0226741 (37:2328)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60.70

Retrieve articles in all journals with MSC: 60.70


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1970-0268976-9
Keywords: Probability distributions, renewal function, nonarithmetic, regular and slow variation, strong renewal theorem, infinite mean, convolution, waiting times, renewal process, characteristic function, inversion formulas, weak convergence of measures, domain of attraction, local limit theorems, Karamata Tauberian theorem
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society